Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 108, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2000, 6:03 PM CDT for Graham County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 6:03 PM CDT (23:03 UTC)
- Expired
- Jun 23, 2000, 7:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Graham County, KS
The radar
The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:10 PM CDT | Hail 0.88 | Hill City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS53 KGLD 232303
SVRGLD
KSC065-240000-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM CDT FRI JUN 23 2000
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS
* UNTIL 700 PM CDT
* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NORTH CENTRAL GRAHAM COUNTY...OR ABOUT 7
MILES NORTH OF HILL CITY...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
$$
SVEN
LAT...LON 3956 9967 3956 9990 3949 9997 3937 9982
3950 9961 3955 9960What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:29 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 23, 3:29 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT FRI JUN 23 2000 ...CHALLENGES ARE POPS EACH PERIOD AND TEMPS ON SUN... TSRAS POPPING UP A LITTLE EARLIER THAN YESTERDAY. WV/IR CHANNEL SHOWS DRIER AIR PUNCHING IN AT MID TO HIGH LEVELS FROM SW. ALSO ASSOCIATED VORT MAX IN SE CO SHOULD MOVE INTO SW KS SHORTLY. THIS AREA TO KICK OFF (ONGOING) TSRAS AND THEN MOVE MOSTLY ENE. THINK CONCENTRATION OF TSRAS TO BE IN S/SE PTN MY CWA TONIGHT AND IN DDCS. LOTS OF CLOUDINESS MOST OF NIGHT. AGAIN AT INITIALIZATION ETA LOOKED BETTER ALOFT IN NRN TX AND ALSO IN DAKOTAS. SEEMED ALSO TO BE SLIGHTLY MORE REP AT SFC. WILL CONTINUE WITH ETA. AS NOTED ABOVE VORT MAX MOVES ACROSS SW KS TONIGHT. HOWEVER LOTS OF MOIST AIR EVERYWHERE IN CWA. ONLY SLIGHT SIGN OF DRYLINE IN FAR NW. EXPECT THIS TO EXPAND (ACTUALLY DRYING FROM ABOVE) AS DRIER/SUBSIDIZING TONGUE MOVES INTO NW CWA FROM SW. POPS WILL RANGE FROM 20 IN NW TO 60 IN SSE. SAT MODELS SHOWS SLIGHTLY DRIER SITUATION WITH NO VORT MAX UNTIL LATE EVENING AND THEN MOSTLY TO SOUTH. WILL GO WITH TEMPS IN 90S AGAIN AND LOWER POPS FOR LATE IN DAY/NONE IN EAST. SAT NIGHT COMPLICATIONS BEGIN WITH VORT MOVING NE TO E OF CWA AND COOL FRONT BEGINNING TO MOVE INTO NORTHERN PART OF CWA BY MORNING. TEMPS SIMILAR TO TONIGHT AND POPS BEGINNING TO INCREASE FROM NE. SUN STILL A LITTLE SHAKEY. LOOKS CURRENTLY AS IF FRONTAL SYSTEM MAKES ITS WAY SLOWLY ACROSS THE CWA FROM N TO S. INCREASING CLOUDINESS ALL DAY AND POPS AT MAX IN CENTRAL CWA WHERE FRONT SPENDS MOST OF DAY. ASSISTANCE FROM ALOFT IN FORM OF WEAK 70H TROUGH. COOLER IN NORTH AND SLOWLY COOLING IN SOUTH AS FRONT PASSES. IN EXTENDED TROUGH CONTINUES TO ASSIST POSSIBILITIES OF PRECIP...MORE LIKELY THE SHOWERY TYPE WITH EASTERLY WINDS AND LOTS OF UPSLOPE CLOUDINESS. ECM AND MRF HAVE FINALLY COME INTO AGREEMENT WHICH INDICATES NW FLOW IS STRONG ENOUGH TO PUSH SFC HIGH INTO REGION WITH ENOUGH STRENGTH TO STAY A DAY OR SO. WILL GO WITH DRY ON MON PM THRU TUE. HIGHS IN 70S AND LOWER 80S. DISSIPATION BEGINS LATE TUE AND RETURN OF HEAT AND POSSIBILITIES OF TSRAS BY MIDWEEK. .GLD...NONE. RJC
In the hours before
Special weather statement, Jun 23, 5:52 PM CDT, 11 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ080-081-240400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 452 PM MDT FRI JUN 23 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND A PORTION OF EXTREME SOUTHWEST NEBRASKA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT (11 PM CDT). THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHWEST NEBRASKA...HITCHCOCK AND RED WILLOW. IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON... SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE... GREELEY...AND WICHITA. HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH...AND FREQUENT LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS AREA FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS...AND LISTEN FOR LATER AND POSSIBLE WARNINGS. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jun 22, 7:28 PM CDT | Tornado Warning | GLD | Cheyenne | 47 min |
| Jun 22, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 67 min |
| Jun 22, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 66 min |
| Jun 22, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Jun 22, 9:18 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 57 min |
| Jun 22, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 66 min |
| Jun 22, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 62 min |
| Jun 22, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jun 22, 10:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 50 min |
| Jun 23, 12:09 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
| Jun 23, 4:33 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 57 min |
| Jun 23, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Jun 23, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Jun 23, 6:53 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.